Alert archive / Hawaii / Flash Flood Warnings in 2023

Flash Flood Warning 9, NWS Honolulu, HI

February 4, 2023Honolulu County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Feb 4, 2023, 9:16 AM HST for Honolulu County, Hawaii. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 4, 2023, 9:16 AM HST (19:16 UTC)
Expired
Feb 4, 2023, 11:26 AM HST
In force
2 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Honolulu County, HI

The radar

The Molokai radar (PHMO), 82 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 7.3 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2023-02-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1209 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2023-02-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1209 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
544 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
-28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

572 
WGHW50 PHFO 041916
FFWHFO
HIC003-042145-
/O.NEW.PHFO.FF.W.0009.230204T1916Z-230204T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
916 AM HST Sat Feb 4 2023

The National Weather Service in Honolulu has issued a

* Flash Flood Warning for...
  The island of Oahu in Honolulu County

* Until 1145 AM HST.

* At 916 AM HST, radar indicated heavy rain continuing over Oahu 
  with rain rates of 1 to 2 inches per hour over saturated ground. 
  The stream gage at Waiahole Stream indicated a significant rise in 
  water level, and the level at Waikane Stream was increasing as 
  well. Rainfall has also been occurring over urban areas on the 
  south side of the island that will produce flooding impacts on 
  roads and poor drainage areas.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Radar.

  IMPACT...Flooding in drainages, streams, rivers, roads,
           properties, and other low-lying areas. Public road
           closures possible in some areas. Landslides are
           possible in steep terrain.

* This warning includes the entire island of Oahu.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of drainage 
ditches and streams, streets, highways, properties, and other low 
lying spots.

Stay away from streams, rivers, drainage ditches, and culverts, even 
if they are currently dry.

Do not cross fast flowing or rising water in your vehicle, or on 
foot. Turn around, don't drown.

&&

This warning may need to be extended beyond 1145 AM HST if flooding 
persists.

This Flash Flood Warning replaces the previously issued Flood 
Advisory that was in effect for The island of Oahu in Honolulu 
County.

LAT...LON 2129 15812 2136 15815 2148 15825 2153 15825
      2158 15830 2160 15813 2173 15798 2155 15783
      2147 15783 2143 15779 2147 15778 2147 15771
      2141 15773 2134 15768 2131 15764 2125 15769
      2125 15772 2127 15773 2124 15782 2131 15791

FLASH FLOOD...RADAR INDICATED

$$

KODAMA
2 follow-up statements
705 
WGHW70 PHFO 042024
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
1024 AM HST Sat Feb 4 2023

HIC003-042145-
/O.CON.PHFO.FF.W.0009.000000T0000Z-230204T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Honolulu HI-
1024 AM HST Sat Feb 4 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 AM HST THIS 
MORNING FOR THE ISLAND OF OAHU IN HONOLULU COUNTY...

At 1024 AM HST, radar and rain gages indicated heavy rainfall 
continuing over Oahu. Rain rates were 1 to 3 inches over the central 
Koolau Range and leeward Oahu from Ewa to Nanakuli. Several gages 
showed significant rises in water levels, including Waiahole Stream, 
Moanalua Stream, and Kalihi Stream. Heavy rainfall may continue into 
the afternoon hours.

HAZARD...Flash flooding caused by heavy rain.

SOURCE...Radar.

IMPACT...Flooding in drainages, streams, rivers, roads,
         properties, and other low-lying areas. Public road
         closures possible in some areas. Landslides are possible
         in steep terrain.

This warning includes the entire island of Oahu.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of drainage 
ditches and streams, streets, highways, properties, and other low 
lying spots.

Stay away from streams, rivers, drainage ditches, and culverts, even 
if they are currently dry.

Do not cross fast flowing or rising water in your vehicle, or on 
foot. Turn around, don't drown.

&&

LAT...LON 2129 15812 2136 15815 2148 15825 2153 15825
      2158 15830 2160 15813 2173 15798 2155 15783
      2147 15783 2143 15779 2147 15778 2147 15771
      2141 15773 2134 15768 2131 15764 2125 15769
      2125 15772 2127 15773 2124 15782 2131 15791

FLASH FLOOD...RADAR INDICATED

$$

KODAMA
378 
WGHW70 PHFO 042126
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
1126 AM HST Sat Feb 4 2023

HIC003-042136-
/O.CAN.PHFO.FF.W.0009.000000T0000Z-230204T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Honolulu HI-
1126 AM HST Sat Feb 4 2023

...FLASH FLOOD WARNING FOR THE ISLAND OF OAHU IN HONOLULU COUNTY HAS 
BEEN REPLACED WITH A FLOOD ADVISORY...

Heavy rainfall has eased and stream levels are lowering. However, 
runoff and standing water levels will remain elevated for several 
more hours. Thus, a Flood Advisory has been issued to replace the 
warning that was in effect.

LAT...LON 2129 15812 2136 15815 2148 15825 2153 15825
      2158 15830 2160 15813 2173 15798 2155 15783
      2147 15783 2143 15779 2147 15778 2147 15771
      2141 15773 2134 15768 2131 15764 2125 15769
      2125 15772 2127 15773 2124 15782 2131 15791

$$

KODAMA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Feb 4, 6:14 AM HST, 3 hours 2 minutes earlier.

Area forecast discussion, Feb 4, 6:14 AM HST, 3 hours 2 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Honolulu HI
614 AM HST Sat Feb 4 2023

.UPDATE...
Increased the chance of thunderstorms through the morning for
Kauai and surrounding waters based on current radar and lightning
observations.

&&

.SYNOPSIS...
Unstable, wet trade wind weather expected through this weekend
with locally heavy showers and isolated thunderstorms possible,
mainly over the western end of the state. A more typical trade
wind pattern will return for next week.

&&

.PREV DISCUSSION.../ISSUED 317 AM HST Sat Feb 4 2023/

Currently at the surface, a 1029 mb high is located around 900
miles north of Honolulu, while a trough of low pressure is
positioned over the western end of the state. These features are
producing moderate to locally breezy trade winds in unsheltered
areas across the island chain early this morning. Infrared
satellite imagery shows mostly cloudy to overcast conditions.
Radar imagery shows scattered to numerous showers affecting
windward slopes and coasts, with a few showers reaching leeward
areas at times. Additionally, a few thunderstorms have developed
in the vicinity of Kauai and Oahu overnight. Main short term
focus continues to revolve around rain and thunder chances.

The trough over the western islands will gradually shift westward
and dampen out today, while the strong high shifts eastward well
to the north of the state. As a result, we should see breezy
trades develop across the entire island chain today. Strong high
pressure will anchor northeast of the islands Sunday through late
next week, keeping breezy trade winds blowing across the state.

As for the remaining weather details, mid and upper level
troughing will slide slowly eastward just to the south of the
smaller islands today and tonight, then pass over the Big Island
on Sunday. The airmass will remain unstable and moist enough
through Saturday, that a few thunderstorms will be possible, with
the highest chances for some downpours and thunder over the
western islands in closest proximity to the surface trough. The
airmass will gradually stabilize from northwest to southeast down
the island chain Saturday night and Sunday, with showery
conditions and a slight chance of thunderstorms continuing over
the Big Island. Mid and upper level ridging will continue to
stabilize the airmass Sunday night, with fairly typical trade wind
weather featuring mainly windward showers and the occasional
leeward spillover prevailing through late next week.

&&

.AVIATION...
A weakening surface trough will continue to drift into the islands
today as an upper level low slowly moves eastward across the
island chain through Sunday. Enhanced showers will continue to
produce periods of MVFR/IFR conditions mainly over the western
islands from Kauai to Molokai. Increasing shower trends will
spread brief periods of MVFR/IFR to the eastern islands later
today with locally heavy showers favoring windward airfields.
Isolated thunderstorms are also expected at least through this
evening with the passage of the upper low. Deep layer moisture
will continue to produce light icing across the state today.

AIRMET Sierra for tempo mountain obscuration will continue across
Kauai and Oahu. This area will likely expand eastward in coverage
later this morning.

AIRMET Tango for moderate low level turbulence will also continue
over and down wind of island mountains including the islands of
Kauai, Oahu and Molokai. This area will likely expand eastward in
coverage later this morning as trade winds strengthen across the
state.

&&

.MARINE...
A front passing north of the state, combined with high pressure
building to the northwest, will bring fresh to strong northeast
winds to the coastal waters through tonight. A Small Craft
Advisory (SCA) remains in effect for call coastal waters through
Saturday night. The SCA is primarily in place because of the
strong winds, however seas are also expected to reach 10 feet
today in some areas exposed to the northwest and north swells.
Winds will trend down a bit on Sunday, likely resulting in the
SCA being scaled back to the more typical areas near Maui County
and the Big Island.

An upper level low to the southwest of the islands, combined with
the front to the north is providing instability that is sparking
some thunderstorms over the coastal and offshore waters. Expect
more stable conditions to settle into the coastal waters by
Sunday. The chance for thunderstorms will linger longer over the
offshore waters.

The current northwest swell (310 degrees) will continue fade
today, however additional north-westerly swells expected into the
middle of the new week will help keep surf elevated along north
and west facing shores. A medium- period north- northwest
(340-350 degrees) swell is expected to arrive later today, then
hold into Sunday before fading. On Monday, a long- period
northwest swell (320 degrees) will slowly fill in through the day
Monday, then peak sometime Tuesday through Wednesday, before
lowering into the latter half of next week. A reinforcing swell
from the same direction will fill in later Thursday. This swell
could be slightly larger, with surf potentially near advisory
levels for exposed north and west facing shores of the smaller
islands as this swell peaks. Surf along south facing shores will
ease through the weekend as a long- period south swell fades.
Surf along east facing shores will trend up through the early part
of the new week as a belt of fresh to strong easterly trades
develops over and far upstream of the islands.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Small Craft Advisory until 6 AM HST Sunday for all Hawaiian
waters-

&&

DISCUSSION...Jelsema
AVIATION...Bohlin
MARINE...M Ballard

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 4, 5:28 AM HSTAreal Flood AdvisoryHFOKauai104 min
Feb 4, 7:12 AM HSTFlash Flood WarningHFOKauai6 hr
Feb 4, 7:44 AM HSTAreal Flood AdvisoryHFOHonolulu93 min
Feb 4, 8:48 AM HSTAreal Flood AdvisoryHFOHonolulu28 min
Feb 4, 11:26 AM HSTAreal Flood AdvisoryHFOHonolulu2 hr
Feb 4, 12:06 PM HSTSpecial Marine WarningHFO114 min
Feb 4, 12:44 PM HSTAreal Flood AdvisoryHFOKauai3 hr

Nearby

Flash Flood Warnings in Hawaii, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.